There are so many different reasons why women will lose hair or become very thin. The culprits that women most often identify with are stress, hormonal changes, and chemicals placed on the hair.
Stress: We do it all and at the same time too-work, school, mother, wife, sister, daughter, friend, and let's just end the list there because it could be longer. Women take on a lot of responsibilities and leave little time for ourselves that leaves stress without any where to go. The body holds on to the stress which, sometimes, results in hair loss. Hair loss caused by stress is known as telogen effluvium. The telogen phase of the hair growth can last for five to six weeks and there is no hair gain during this cycle.
At the end of the telogen phase the hair will begin to grow but not if you're stressed out. Whatever, hair you do have before the telogen phase will fall out. The remedy is eliminating the stress which can be easier said than done.
Hormones: Hormones play such a critical role and impacts our health in every way possible. This includes the health of our hair as well. Sometimes, hormonal changes can occur for medical reasons. Certain medications and supplements may decrease or increase the levels of hormones. Also, females with an excess of male hormones can experience hair loss or thinning but this is combatted with the prescription known as spironolactone, however, this medicine is noted for causing damage to fetuses.
For those that may be lacking some natural nutrient that is interrelated to hormones it may be possible to change your diet. There may be certain foods that may be beneficial for you to eat or not eat depending upon your hormonal issues.
Chemicals: Relaxers, or "creamy crack" if you like, can really play havoc with your hair. Relaxers provide benefits for the hair but can be quite drying for the scalp and hair. It may be the cause of hair breakage due to the strength of the chemicals. If relaxers are the cause of hair loss switch brands or quit. It may be that your scalp is simply too sensitive for relaxers even if the strength of the relaxer is labeled as "mild".
I met a girl who used to get relaxers but in her thirties it became a problem. Her scalp would be in extreme pain and would fall out. Her scalp would turn red. She would give it several months in between each relaxer when this began but it didn't help.
Finally, she went to a dermatologist who analyzed her scalp and said that relaxers were no longer an option for her due to "irreversible damage". The point of the tale is don't force a relaxer on your scalp and hair if it isn't healthy. A relaxer just isn't for everyone and it's not a bad thing to not have a relaxer in your hair.
Also, permanent hair coloring can create serious hair loss by breakage or thinning out. Wait at least three weeks before applying hair color after a relaxer or vice versa. Once the permanent coloring or temporary hair coloring is applied be sure to go in to the stylist for regular treatments. The reason being that a relaxer is one set of chemicals and the hair coloring is another set of chemicals-that is two different set of chemicals that are different. I learned this the hard way.
I had permanent hair color placed in my hair but did not get any treatments. The hair that had grown (and it had) just thinned out so bad and fell out. Lesson learned. Please, avoid my mistake.